Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Birmingham, AL

January 10, 2009Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 10, 2009, 3:35 PM CST for Sumter County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2009, 3:35 PM CST (21:35 UTC)
Expired
Jan 10, 2009, 4:00 PM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 150 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102135
SVRBMX
ALC119-102200-
/O.NEW.KBMX.SV.W.0007.090110T2135Z-090110T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CST SAT JAN 10 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...

* UNTIL 400 PM CST

* AT 334 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 18 MILES WEST OF YORK...OR 14 MILES
  NORTHWEST OF CUBA...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  UNIVERSITY OF WEST ALABAMA AND BOYD

THIS INCLUDES INTERSTATE 20 EXIT NUMBERS 8 THROUGH 17.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3255 8840 3261 8841 3261 8840 3264 8818
      3242 8818 3246 8842 3254 8842
TIME...MOT...LOC 2135Z 270DEG 28KT 3253 8859

$$

12/SIRMON
2 follow-up statements
000 
WWUS54 KBMX 102143
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CST SAT JAN 10 2009

ALC119-102200-
/O.CON.KBMX.SV.W.0007.000000T0000Z-090110T2200Z/
SUMTER AL-
343 PM CST SAT JAN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR WEST CENTRAL SUMTER COUNTY...

AT 338 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF PAYNEVILLE...OR
ABOUT 12 MILES NORTHWEST OF CUBA...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK
AND BOYD

THIS INCLUDES INTERSTATE 20 EXIT NUMBER 8.

THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

LAT...LON 3255 8840 3261 8841 3261 8840 3263 8823
      3243 8823 3246 8841
TIME...MOT...LOC 2143Z 270DEG 28KT 3253 8851

$$

12/SIRMON
000 
WWUS54 KBMX 102152
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CST SAT JAN 10 2009

ALC119-102200-
/O.CON.KBMX.SV.W.0007.000000T0000Z-090110T2200Z/
SUMTER AL-
352 PM CST SAT JAN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR WEST CENTRAL SUMTER COUNTY...

AT 348 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF PAYNEVILLE...OR
ABOUT 7 MILES NORTHWEST OF CUBA...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YORK

THIS INCLUDES INTERSTATE 20 EXIT NUMBER 8.

THE NATIONAL WEATHER SERVICE HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

LAT...LON 3262 8823 3243 8823 3246 8841 3255 8840
      3261 8841 3261 8840 3262 8832
TIME...MOT...LOC 2152Z 270DEG 28KT 3253 8841

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:23 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 10, 3:23 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CST SAT JAN 10 2009

.DISCUSSION...

BIG CHANGES ON THE WAY...AFTER THIS FRONT SCOOTS SOUTH OVERNIGHT
INTO TOMORROW MORNING WE ARE LOOKING AT A MAJOR PATTERN CHANGE AS
A LARGE SCALE TROF WILL BEGIN DIGGING ACROSS THE EASTERN CONUS.
THIS WILL BEGIN THE COOL DOWN PROCESS WITH SEVERAL CHANCES TO GET
MORE OF A COLD DOWN PROCESS LATER IN THE WEEK.

THE FIRST FRONTAL BOUNDARY OF INTEREST BRINGS THE SMALL THREAT OF
PRECIP TO AREAS NORTH OF I20 ON TUESDAY MORNING. AS OF WRITING...IT
LOOKS LIKE THERE WILL BE VERY LIMITED MOISTURE TO WORK WITH...BUT
DID DECIDE TO KEEP THE THREAT FOR RAIN OR SNOW AROUND DAYBREAK.
THINKING THAT THE BEST CHANCE TO SEE FLURRIES OR LIGHT SNOW WILL
REMAIN NORTH OF THE BHM AREA...BUT AGAIN...NO REAL CONCERNS AS FAR
AS ACCUMULATIONS OR TRAVEL. THE MAIN STORY WITH THIS FRONT WILL BE
THE FIRST BLAST OF POLAR/ARCTIC AIR THAT WILL SETTLE ACROSS THE
SOUTHEAST. EXPECT CLOSE TO THE COLDEST TEMPS OF THE WINTER SO FAR
WITH ALL LOCATIONS UNDER THE 30 DEGREE MARK.

LOOK FOR SOME MODERATION ON WEDNESDAY...ESPECIALLY IN THE EVENING
HOURS AHEAD OF YET ANOTHER FRONT ON THURSDAY. MODELS HAVE FLIPPED
AND THEN FLOPPED ON WHETHER THIS FRONT WILL PRODUCE ANY PRECIP. IF
IT DOES...IT WILL ALMOST CERTAINLY BE IN THE FORM OF SNOW. FOR
NOW...GOING TO KEEP IT DRY...BUT WILL BE PAYING CLOSE ATTENTION TO
ANY TREND CHANGES WITH REGARDS TO PRECIP. JUST AS TUESDAY...THE
STORY THURSDAY WILL BE THE TRUE ARCTIC AIRMASS THAT FOLLOWS. WE
MAY BE LOOKING AT TEMPS COLDER THAN ANY OF US HAVE SEEN IN QUITE
SOME TIME...WITH HIGHS STRUGGLING INTO THE 30S AND LOWS IN THE
TEENS. WE WILL BE ON THE LOOK OUT FOR HARD FREEZE CRITERIA FROM
NEXT FRIDAY ONWARD.

TAKE THE OPPORTUNITY THIS WEEKEND TO PREPARE FOR THESE CHANGES

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

LOW LEVEL MOISTURE REMAINS ACROSS CENTRAL ALABAMA AHEAD OF AN
APPROACHING COLD FRONT. CEILINGS EXPECTED TO REMAIN VERY CLOSE TO
THE IFR/MVFR CATEGORY BREAK (007-012) THROUGH MUCH OF THE AFTERNOON
HOURS FOR NORTHERN TAF LOCATIONS. MORE BREAKS IN THE CLOUDS WILL
ALLOW MGM/TOI TO EXPERIENCE VFR CEILINGS...WITH A TREND TOWARD MVFR
BY 00Z. SCATTERED SHOWERS EXPECTED AHEAD OF THE FRONT WITH AN
GENERAL INCREASE IN COVERAGE AFTER 21Z. ADDED MENTION OF THUNDER
GENERALLY TO WESTERN LOCATIONS FROM 21-02Z. WINDS WILL BE 180-210
AROUND 10KTS AHEAD OF THE FRONT. FRONT MOVES PAST NORTHERN TAF SITES
GENERALLY BETWEEN 02-04Z AND SOUTHERN SITES BY 06-08Z. AFTER THE
FRONT...WINDS SWING AROUND TO THE NORTHWEST AROUND 10 KTS AND
EVENTUALLY TO THE NORTH BY 18Z. VISIBILITIES WILL BE REDUCED TO MVFR
MUCH OF THE TIME THROUGH 10-14Z.

75/LINHARES

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     34  48  27  50  28 /  50   0  10   0  20
ANNISTON    36  48  29  53  30 /  70  10  10   0  20
BIRMINGHAM  36  48  29  52  34 /  60  10   0   0  20
TUSCALOOSA  37  48  30  53  32 /  60  10   0   0  10
CALERA      37  49  31  53  33 /  70  10   0   0  10
AUBURN      41  51  27  53  33 / 100  10  10   0  10
MONTGOMERY  43  50  30  56  34 / 100  10  10  10  10
TROY        46  50  31  54  30 /  90  10  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/75
Hazardous weather outlook, Jan 10, 10:35 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CST SAT JAN 10 2009

ALZ011>015-017>050-111230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1035 AM CST SAT JAN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOODING WILL CONTINUE ACROSS A LARGE SECTION OF CENTRAL
ALABAMA DUE TO RECENT HEAVY RAINS. PARTS OF THE TALLAPOOSA...
ALABAMA...AND CAHABA RIVERS WILL REACH CAUTION STAGES. PARTS OF
THE BLACK WARRIOR...TOMBIGBEE...LOCUST FORK...AND COOSA RIVERS WILL
REACH FLOOD STAGES. SEE THE LOCAL HYDROLOGIC STATEMENTS FOR
FURTHER DETAILED INFORMATION.

THERE IS A SMALL RISK OF STRONG THUNDERSTORMS GENERALLY WEST OF A
LINE FROM MONTGOMERY TO BIRMINGHAM. THESE STORMS WILL BE POSSIBLE
MAINLY FROM 3 PM UNTIL 9 PM. AT THIS TIME...THE MAIN THREAT WILL BE
GUSTY WINDS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME RIVER FLOODING WILL CONTINUE THROUGH THURSDAY. THE FORECAST
DOES NOT HAVE ANY APPRECIABLE RAINFALL AND FLOODING CONDITIONS WILL
NOT BE AGGRAVATED.

COLDER CONDITIONS WILL DROP SOUTHWARD INTO CENTRAL ALABAMA BY
MONDAY MORNING. A SERIES OF COLD FRONTS WILL DROP TEMPERATURES BELOW
NORMAL WITH LOWS IN THE 20S AND 30S MONDAY MORNING THROUGH THURSDAY
MORNING. THEN AN ARCTIC FRONT DROPS SOUTHWARD...WITH LOWS POSSIBLE
IN THE TEENS AND 20S BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 5:22 PM CSTTornado WarningBMXPickens, Tuscaloosa23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.